I noticed my daughter spikes on lantus . Shes been on it for years . She was on basaglar for a couple months due to insurance but lantus has been her main basal. I increased her dosage like doc suggested but now her sugars are even higher. She was on 3 units waking up in the low 200s now shes on 4.5 and she woke up at 341.Any suggestions? I give it to her at 8pm before bed. She can be in the high 100s and wake up in the morning even higher . Should I discuss switching basals
Hi @stixxs512 . It’s not unusual to spike overnight. Our bodies needs change from time to time so what worked in the past may need to be updated as well. That could include tweaking basal insulin; however in my experience (I use a pump but used to take injections and do so occasionally now) a rapid acting insulin is needed to correct a high, then the basal insulin can do its job. I would discuss both types of insulin with your doctor.
Wishing you ask the best - please keep us posted.
Shes on humalog and lantus. The issues at night are causing her to need more humalog than normal in the mornings that’s why I’m trying to get suggestions. Her doc says increase lantus dosage at night when she spikes but that is making it worse
Hi @stixxs512 hmmmmm. I hear you. Your daughter has high blood sugar.
Lantus is absorbed, very slowly over 24 hours. So if I took a shot of 24 units, the way Lantus works is I am getting 1 unit per hour absorption, over 24 hours.
Your daughter is taking the tiniest dose of Lantus. A 3 unit shot is equivalent to 3/24 or 0.125 units per hour. A 4.5 unit dose of Lantus is the tiniest bit of difference and now she’s getting 0.188 units per hour. In the big scheme of things, is a really small difference.
The only job of Lantus is to keep your blood sugar steady when you are. not eating. A little too much and you’ll drop if you skip a meal or between 9 PM and 8AM. A little too little and you’ll rise. Trends develop after 4 or 5 days after a change.
Many people have to use a fast acting insulin to bring sugar down in 4 hours. Fast insulin gets in drops blood sugar and then stops.
So if you pardon my opinion, over the next 6 months you’ll probably have to continue to increase insulin. That’s normal. It’ll probably be bumping Lantus and by increasing the number of units of fast acting depending on her blood sugar and increasing the amount of fast acting per each carb. This is normal and expected during the first couple years after diagnosis and when a person is growing.
Work with the doc. If you haven’t, please consider reading the book “Think Like a Pancreas “. You can do this. Cheers.
Do all basal insulins have those same equivalent amounts? Increasing her dosage over time wont that cause an increase in appetite? Also why is increasing the dosage causing her sugars to increase?I’ve been keeping a journal of her numbers and increasing the lantus dosage she isnt waking up in the 200s shes now waking up in the 300s
Hi @stixxs512 , the description of “background insulin”, Lantus, is really good and easy to understand. Now that your daughter’s diabetes is maturing and her body’s insulin production MAY be coming to an end [my non-medical guess], is that your daughter, her doctor, and you will need to learn how her Rapid-Acting Humalog, and her background Lantus will work together.
And this is just another of my guesses. I’m assuming that your daughter eates a healthy supper sometime around 5 or 6 PM. Many
foods that we will eat are still being digested two hours later [the 8 PM bed-time BG Check]. and will continue to cause our BG to rise for another hour or two. As Joe pointed out, the 1/8 unit of Lantus might not be enough to off-set her normal rise in BG because of the good meal she ate. My guess is that her insulin-to-carb Humalog ratio for her supper-time might need to be strengthened; for instance, if she has been taking 1 unit of Humalog for each 20 grams of carbohydrate eaten, she may need to begin taking 1 unit for each 18 grams of carbohydrate. The increase in Humalog would be 1/4 unit [50 divided by 20 = 2.5 units; 50/18 = 2.3/4 units] a very small dose and will be more difficult to measure. Her doctor should be able to offer you help doing this.
In addition to @Dennis I’ve oversimplified the basal calculations but yes all basal insulin will behave that way. Second, you are seeing a coincidental increase in blood sugar while increasing insulin. It is not the insulin, it’s because she needs more than you are currently giving her. Insulin makes blood sugar go down. Yes insulin can increase appetite in a secondary way especially if you are giving a little too much insulin but there will be low blood sugar associated. The amount of insulin that she needs is the amount to keep her blood sugar in normal range. It’s not an absolute number. It’s different for everyone.
Ok one more question. She has always felt her lows but recently since switching from novolog to humalog she says she feels low at 150 and down. Usually it’s at the 2 hr mark everytime . Why does she feel low if she isnt low
Sorry you and your daughter are struggling with this. I agree with others that you probably need to increase her dose, but check with her doctor and make changes slowly. Basalglar and Lantus are the same insulin at the molecular level, so that change is unlikely to have any impact. For feeling low at 150, that can happen if either her BG is dropping very fast or if she is “used to” having a high BG. It could be with her BG running high overnight that is impacting what her body thinks is a normal blood sugar. As long as she does not have ketones, the high BGs aren’t an urgent issue, so you can adjust her dose slowly to get it back in range.
hi @stixxs512 I completely agree with @dbmccarthy68 , early on you “get used” to higher sugars, 2 classic things happen when bs begins to drop; you vision can get quite blurry and you feel low at a high number. People typically PANIC when their vision goes blurry. IN the case of eyes, the way I understand it is that when you BS is high a long time it changes the water retention in your eye, when that changes you get blurry vision until it equalizes. This goes away. Yes I guess you may “feel it” differently with different insulin: when I used pig insulin for example (insulin derived from pig pancreases) I felt the earth move if I got low. it was different, but then again, maybe I was young.
for someone like me who’s had t1 for 40+ years, if I start to NOT feel my lows my main strategy is to be 140-180 for a few days. same kind of philosophy: I don’t get the adrenaline reaction if I am used to being at low numbers.
I fully agree. Before she started spiking more she usually stayed in the mid to low 100s and because that was normal she didnt feel “weird” unless she dropped below 80. I totally thought that it seems shes so accustomed to being high anything under 200 she says she feels low all of a sudden. Also when we tried novolin she said she felt weird on it which usually means low in her language which is now making me think it wasnt the novolin it was her body thinking it was low because shes of the numerous highs .humalog makes her feel the same way now
Hang in there. This is a thing that moves and changes.
My doctor was reviewing my glucose and meal logs - this was so far back I was writing them down (there were no apps😳) and he noticed frequent snacks when I was maybe 120/130 - very nice numbers but I said I was feeling low so I ate - and went high. We had been working on tightening up my control and I was so used to running in the upper 100s to miss 200s, normal felt low. It’s all relative I guess - with my body adjusted to the better numbers.
I do notice some symptoms of my numbers are dropping rapidly. My vision isn’t affected but I do feel shaky and out of sorts. Depending on where I am when they start to drop (say 180 vs 120) and what I’m doing at the time (sitting at home vs driving or exercising) I may wait to see if my numbers are leveling off or not over the next couple of CGM readings, to see if I need a snack.
There has been really good advice so far! One thing I wanted to add…my son has huge spikes between 9pm-12am. This became apparent using a CGM. Before starting his pump this fall, we did a lot of corrections. Even tried using some regular insulin at bedtime, along with some humalog and his lantus dose. It was a lot of injections, but did help. I would suggest doing some overnight testing to determine when the sugars are going up. If you can use a CGM, that would give you a lot of data. Ultimately, the Tandem pump has been the best fix for my son.